Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 79, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 1997, 4:42 PM EDT for Laurel County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1997, 4:42 PM EDT (20:42 UTC)
- Expired
- Jun 2, 1997, 5:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Laurel County, KY
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 022044 RRA SVRJKL KYC125-022130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 442 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...LAUREL A SEVERE THUNDERSTORM WILL AFFECT LONDON...KEAVY AND LILY UNTIL 530PM. THE STORM WAS LOCATED 25 MILES EAST OF SOMERSET AND WAS DRIFTING SLOWLY SOUTHWEST. LARGE HAIL IS THE PRIMARY THREAT WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANC<ES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. RAB/SES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:24 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 2, 2:24 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 220 PM EDT MON JUN 2 1997 VORT SPOKE ROTATING AROUND TENN VLY UPR LOW IS COMBINING WITH GOOD INSTABILITY TO GENERATE SCT RW/TRW ACRS THE APPALACHIANS THIS AFTERNOON. CONVECTION WILL BE WITH US THE REMAINDER OF THE AFTERNOON AND EVENING. WEAK STEERING ENVIRONMENT WILL MAKE LOCALLY HEAVY RAIN A CONCERN. WILL ALSO HAVE TO WATCH FOR SOME HAIL AS MID LEVEL TEMPS ARE RATHER CHILLY. SUGGEST HI CHC POPS FOR THIS EVENING. OTRW... PARTLY CLDY OVERNITE WITH AREAS OF FOG FORMING. MOS TEMPS LOOK OK. ON TUE...CUTOFF LOW OPENS UP AND EJECTS SLOWLY EWD. ATTENDING STACKED SFC LOW CROSSES THE APPLACHIANS WITH GOOD SFC-850MB CONVERGENCE. ALSO..A SHORT WAVE WILL DROP SOUTH THRU THE LAKES REGION OVERNITE AND INTO OH AND KY DURING THE AFTERNOON/EVENING. WOULD HIT HI CHC POPS HARD AS SHOULD SEE ANOTHER ROUND OF AFTERNOON CONVECTION. TEMPS ABOUT THE SAME AS TODAY...MID 70S LOOK PRETTY GOOD. PERHAPS SOME AM SUNSHINE BEFORE THINGS CLD UP IN THE AFTERNOON. TUE NITE...PRETTY GOOD CVRG OF SHOWERS/THUNDERSTORMS EARLY. NOT MUCH TO HANG YOUR HAT ON OVERNITE AFTER DIURNAL MAXIMA. AGAIN MOS NUMBERS REASONABLE....RIGHT NEAR 60. MAIN UPR SUPPORT SHIFTS EAST OF THE AREA ON WED AS SFC BOUNDARY SLIDES E OF THE MTNS. MEAN RH STILL STAYS HI SO SMALL CHC SHRA POPS NOT OUT OF LINE. OTRW...PARTLY CLDY WITH HIGHS LOWER 70S. JKL 59/76/59/73 5543 LOZ 57/77/59/73 5543 SES
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:31 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 29 min |
| Jun 2, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 46 min |
| Jun 2, 4:55 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.